Alert archive / Oregon / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Pendleton, OR

July 16, 2011Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jul 16, 2011, 1:56 PM PDT for Umatilla County, Union County, Oregon. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 1:56 PM PDT (20:56 UTC)
Expired
Jul 16, 2011, 3:00 PM PDT
In force
64 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Umatilla County, OR, Union County, OR

The radar

The Pendleton radar (KPDT), 86 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS56 KPDT 162056
SVRPDT
ORC059-061-162200-
/O.NEW.KPDT.SV.W.0008.110716T2056Z-110716T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
156 PM PDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UMATILLA COUNTY IN NORTHEAST OREGON...
  UNION COUNTY IN NORTHEAST OREGON...
  THIS INCLUDES THE CITY OF LA GRANDE...

* UNTIL 300 PM PDT

* AT 147 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
  SOUTHEAST OF STARKEY...OR 20 MILES SOUTHWEST OF LA GRANDE...AND
  MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAMELA...UNION...MEACHAM AND ELGIN

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU EXPERIENCE SEVERE WEATHER PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN PENDLETON AT 1...8...0...0...2...4...0...4...5...2...7.

LAT...LON 4507 11763 4499 11778 4505 11786 4499 11797
      4500 11804 4504 11812 4501 11820 4496 11825
      4499 11837 4496 11843 4499 11845 4499 11855
      4506 11881 4564 11851 4568 11786
TIME...MOT...LOC 2056Z 216DEG 31KT 4513 11822

$$

MCJ
2 follow-up statements
356 
WWUS56 KPDT 162128
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
228 PM PDT SAT JUL 16 2011

ORC059-061-162200-
/O.CON.KPDT.SV.W.0008.000000T0000Z-110716T2200Z/
UNION OR-UMATILLA OR-
228 PM PDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR EAST CENTRAL UMATILLA AND CENTRAL UNION COUNTIES...

AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE 2 SEVERE THUNDERSTORMS. ONE STORM STORM WAS LOCATED NEAR 
STARKEY...OR 13 MILES WEST OF LA GRANDE...MOVING NORTHEAST AT 35 MPH.
THE OTHER STORM WAS NORTHEAST OF MEACHAM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAMELA...MEACHAM...ISLAND CITY...IMBLER...SUMMERVILLE AND ELGIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 4524 11790 4516 11791 4513 11792 4512 11798
      4511 11800 4509 11803 4511 11809 4515 11814
      4510 11824 4510 11832 4512 11838 4513 11842
      4518 11853 4564 11851 4568 11786
TIME...MOT...LOC 2124Z 216DEG 31KT 4532 11829

$$

RC
006 
WWUS56 KPDT 162204
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
304 PM PDT SAT JUL 16 2011

ORC059-061-162210-
/O.EXP.KPDT.SV.W.0008.000000T0000Z-110716T2200Z/
UNION OR-UMATILLA OR-
304 PM PDT SAT JUL 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UMATILLA AND
CENTRAL UNION COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WARNING HAS EXPIRED...HOWEVER A STRONG 
THUNDERSTORM CONTINUES TO MOVE ACROSS EASTERN UMATILLA COUNTY 
BETWEEN MEACHAM AND THORN HOLLOW. THE STORM WAS MOVING NORTH AT 35 
MPH.

LAT...LON 4524 11790 4516 11791 4513 11792 4512 11798
      4511 11800 4509 11803 4511 11809 4515 11814
      4510 11824 4510 11832 4512 11838 4513 11842
      4518 11853 4564 11851 4568 11786
TIME...MOT...LOC 2128Z 216DEG 31KT 4535 11826

$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:49 AM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 10:49 AM PDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1049 AM PDT SAT JUL 16 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...AN UPPER LEVEL TROUGH OFFSHORE HAS TAKEN A SLIGHT
NEGATIVE TILT...PROVIDING UPPER LEVEL DYNAMICS TO A WAVE CURRENTLY
OVER EASTERN OREGON.  ISOLATED THUNDERSTORMS CONTINUE TO BE OBSERVED
FROM THE LOWER COLUMBIA BASIN EAST TO THE IDAHO BORDER.
THUNDERSTORMS WILL EXPAND IN COVERAGE LATER TODAY AS A STRONGER WAVE
CURRENTLY OVER THE WILLAMETTE VALLEY SWINGS NE.  A MID LEVEL JET
NEAR HELLS CANYON WILL RESULT IN ORGANIZED CONVECTION OVER SE
WASHINGTON AND NE OREGON WITH THE POTENTIAL FOR STRONG
THUNDERSTORMS.  BASED ON THE AMOUNT OF SHEAR AND
INSTABILITY...BELIEVE AN ISOLATED SEVERE STORM IS ALSO
POSSIBLE...PRIMARILY IN COLUMBIA, UNION, AND WALLOWA COUNTIES. THE
FAST MOVING WAVE WILL EXIT THE REGION AFTER SUNSET...THUS
THUNDERSTORM ACTIVITY WILL DECREASE CONSIDERABLY THIS EVENING.
CURRENT FORECAST IS ON TRACK AND NO UPDATES PLANNED AT THIS TIME.
JOHNSON

&&

.AVIATION...18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL TODAY
AND TONIGHT. HOWEVER...A WEATHER SYSTEM MOVING ACROSS THE REGION
TODAY WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
ALL AREAS THROUGH 22Z THIS AFTERNOON IN THE WEST AND THROUGH 04Z
THIS EVENING IN THE EAST. CONDITIONS MAY BRIEFLY DROP TO MVFR IN THE
IMMEDIATE VICINITY OF SHOWERS AND/OR THUNDERSTORMS THROUGH THIS
AFTERNOON AND EVENING. CONDITIONS WILL IMPROVE AND SHOWERS WILL END
AFTER 06Z. WINDS WILL BE GENERALLY 5 TO 15 KTS THIS MORNING...BUT
THEN WILL INCREASE TO 10 TO 20 KTS WITH GUSTS TO 25 KTS THIS
AFTERNOON AND EVENING...ESPECIALLY AT KDLS...KPSC AND KALW. WINDS
WILL BECOME LIGHT AGAIN AND UNDER 10 KTS AFTER 06Z TONIGHT. PERRY

&&

.PREV DISCUSSION... /ISSUED 250 AM PDT SAT JUL 16 2011/

SHORT TERM...TODAY THROUGH MONDAY MORNING...WITH THE UPPER TROUGH
STILL ALONG THE COAST SUNDAY AND SUNDAY NIGHT, THE REGION WILL
REMAIN UNDER AN SOUTHERLY FLOW WHICH WOULD PROVIDE FOR SOME
INSTABILITY IN THE AFTERNOON AND EVENING SUNDAY. THUS WILL CONTINUE
TO INDICATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
NORTHEAST MOUNTAIN ZONES, AND SOME SHOWERS NEAR THE CASCADE CREST.
AFTERNOON TEMPS SUNDAY SHOULD BE A BIT WARMER THAN THIS AFTERNOON
DUE THERE BEING MORE SUNSHINE SUNDAY. 90

LONG TERM...MONDAY AFTERNOON THROUGH SATURDAY...A DEEP UPPER LOW
PRESSURE SYSTEM WILL REMAIN OFF THE SW OREGON AND NW CALIFORNIA
COAST ON MONDAY WITH A DEEP SOUTHERLY FLOW ALOFT OVER THE FORECAST
AREA. WHILE THIS MEANS VERY WARM WEATHER IT ALSO MEANS THAT THERE
WILL BE CLOUDS AND A DAILY CHANCE OF SHOWERS AND AFTERNOON
THUNDERSTORMS...ESPECIALLY IN THE CENTRAL AND NORTHEAST MOUNTAINS AS
WELL AS ALONG THE CASCADE EAST SLOPES. THE UPPER LOW WILL GRADUALLY
LIFT TO THE NORTHEAST ON TUESDAY INTO SW OREGON. THIS WILL CAUSE
INSTABILITY AND MID LEVEL MOISTURE AND INSTABILITY TO INCREASE. THE
TROUGH WILL PASS OVER THE FORECAST AREA DURING THE DAY ON TUESDAY...
MAKING IT THE DAY WITH THE BEST CHANCE OF SHOWERS AND AFTERNOON AND
EVENING THUNDERSTORMS. THE UPPER LOW WILL HAVE OPENED UP TO AN UPPER
TROUGH BY THAT TIME. A DRIER AND MORE STABLE WESTERLY FLOW WILL THEN
TAKE OVER ON WEDNESDAY WITH A PUSH OF COOLER MARINE AIR FROM OFF THE
PACIFIC. THE OVERALL REGION WILL STILL BE UNDER A BROAD UPPER LEVEL
TROUGH...BUT IT WILL NOT BE AS AMPLIFIED NOR WILL IT CONTAIN
SIGNIFICANT MOISTURE OR INSTABILITY...AT LEAST NOT FOR WEDNESDAY AND
THURSDAY. HOWEVER BY THURSDAY THE LONG RANGE MODELS ARE SHOWING VERY
SIGNIFICANT DIFFERENCES BY THEN...ESPECIALLY BETWEEN THE EUROPEAN
AND GFS MODELS. WILL THEREFORE LEAVE THE FORECAST ALONE FOR THAT
TIME PERIOD. TEMPERATURES WILL BE AROUND NORMAL...OR PERHAPS JUST
SLIGHTLY BELOW NORMAL AT TIMES DUE TO CLOUDS AND SHOWERS. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  83  55  85  57 /  40  30  10  10
ALW  84  58  87  62 /  40  40  10  10
PSC  87  56  89  60 /  30  30  10  10
YKM  81  51  83  56 /  30  20  10  10
HRI  86  57  88  59 /  30  30  10  10
ELN  80  54  83  57 /  40  20  20  20
RDM  76  47  81  48 /  40  20  10  10
LGD  81  50  85  53 /  50  50  20  20
GCD  80  50  82  51 /  40  30  10  10
DLS  78  58  80  60 /  30  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : YELLOW
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/83
Hazardous weather outlook, Jul 16, 5:28 AM PDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
528 AM PDT SAT JUL 16 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
171215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
528 AM PDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, EAST
     SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

STRONG THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A DISTURBANCE SWINGING THROUGH THE BOTTOM OF AN UPPER LEVEL TROUGH
OFF THE PACIFIC NORTHWEST COAST WILL MOVE ACROSS THE REGION TODAY,
EXITING BY MID TO LATE EVENING. THIS SYSTEM WILL BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO ALL AREAS INTO THIS EVENING.
WIND SHEAR LOOKS TO BE STRONG ENOUGH TO CAUSE A FEW THUNDERSTORMS
CAPABLE OF WIND GUSTS OF 40 TO 50 MPH AND HAIL OF A AROUND ONE HALF
INCH IN DIAMETER. THE AREAS THAT MAY SEE THESE TYPES OF STORMS ARE
LISTED UNDER THE STRONG THUNDERSTORM HEADLINE ABOVE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON

THE UPPER TROUGH LOOKS TO REMAIN OFFSHORE SUNDAY THROUGH TUESDAY.
THIS WILL KEEP THE REGION UNDER A WARM AND POTENTIALLY UNSTABLE AIR
MASS THROUGH TUESDAY. AS A RESULT, SOME AREAS MAY SEE CHANCES FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:05 PM PDTAreal Flood AdvisoryPDTJefferson, Wasco114 min
Jul 16, 2:44 PM PDTSpecial Weather StatementPDTUmatilla61 min
Jul 16, 3:08 PM PDTSevere Thunderstorm WarningPDTMorrow, Umatilla, Union67 min
Jul 16, 3:52 PM PDTSpecial Weather StatementPDTWallowa53 min
Jul 16, 4:13 PM PDTSevere Thunderstorm WarningPDTUmatilla, Union47 min
Jul 16, 4:50 PM PDTSpecial Weather StatementPDTWallowa55 min
Jul 16, 4:58 PM PDTSpecial Weather StatementPDTMorrow62 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.